Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 81, NWS Detroit, MI

June 21, 2006Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 21, 2006, 5:21 AM EDT for Lenawee County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2006, 5:21 AM EDT (09:21 UTC)
Expired
Jun 21, 2006, 5:57 AM EDT
In force
36 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 102 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:56 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 21, 3:56 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
356 AM EDT WED JUN 21 2006

.SHORT TERM...TODAY AND TONIGHT

FIRST DAY OF SUMMER ARRIVING WITH A BANG.

AN ACTIVE WEATHER DAY EXPECTED TODAY. THE CURRENT ONGOING CONVECTION
IN WESTERN SIDE OF STATE LIKELY TO WEAKEN AS IT PUSHES EAST INTO
MORE STABLE AIR...THOUGH SOME ELEVATED INSTABILITY WILL BE PUSHING
EAST INTO SOUTHEAST MICHIGAN EARLY THIS MORNING...ESPECIALLY AS PER
GFS. ESPECIALLY GIVEN THE ELEVATED INSTABILITY...SHOWERS/POSSIBLE
THUNDER EXPECTED TO HANG TOGETHER ENOUGH TO REACH FORECAST AREA
EARLY THIS MORNING.

THE MAIN SHOW TODAY...THOUGH...IS EXPECTED THIS AFTERNOON AND
POSSIBLY INTO THE EVENING. SURFACE WARM FRONT AS PER GOOD MODEL
CONSENSUS EXPECTED TO SWING NORTHEAST ACROSS THE AREA TODAY. THE 500
MB FLOW...CHARACTERIZED BY ZONAL FLOW PUNCTUATED BY ENERGY
IMPULSES...WILL HAVE A PRONOUNCED SHORT WAVE TROUGH MOVING OUT OF
THE CENTRAL PLAINS THIS MORNING AND INTO SOUTHERN LOWER MICHIGAN
THIS AFTERNOON...THEN ON TO THE EAST TONIGHT.

QUITE STRONG MOISTURE TRANSPORT MOVING IN TODAY...ESPECIALLY THIS
AFTERNOON...WITH PRECIPITABLE WATER CLIMBING TO CLOSE TO 2 INCHES
AND SURFACE DEW POINTS TO NEAR 70...AND K INDICES REACHING OR
EXCEEDING 40. BECOMING VERY UNSTABLE BY AFTERNOON WITH LAPSE RATES
ALSO QUITE STEEP. STILL FORESEEING STRONG LIKELIHOOD OF STRONG
STORMS WITH DAMAGING WINDS...POSSIBLE LARGE HAIL...AND EVEN ISOLATED
TORNADOES GIVEN QUITE ROBUST WIND PROFILE/SHEAR THIS
AFTERNOON/EVENING.

VERY LITTLE CHANGE TO PREVIOUS HIGH POP FORECAST TODAY INTO TONIGHT.
LOW TO MID LEVEL OMEGA LIFT MODEST THIS MORNING...GOOD THIS
AFTERNOON...THEN WANING TONIGHT BEHIND SUPPORT ALOFT. AS FOR MORE
SYNOPTIC SCALE SUPPORT...850 TO 500 MB QVECTOR CONVERGENCE VERY
MODEST THROUGH THIS EVENING...WITH SURFACE WIND CONVERGENCE ALSO
MODEST AT TIMES. ALSO OCCASIONAL MODEST 250 MB DIVERGENCE/850 MB
CONVERGENCE COUPLING INTO TONIGHT AND SURGES OF ISENTROPIC ASCENT AS
SEEN ON 305K SURFACE.

&&

.LONG TERM...

WATER VAPOR IMAGERY AND 00Z RAOBS INDICATED A STRONG SHORTWAVE
ALONG THE SOUTHEAST SASKATCHEWAN/SOUTHWEST MANITOBA BORDER. THIS
FEATURE WILL BECOME ABSORBED INTO THE DEEP UPPER LEVEL LOW...WHICH
WILL MEANDER OVER/NEAR HUDSON BAY FOR MUCH OF THE EXTENDED PERIOD.
THE STRONG KICKER/DIGGING SHORTWAVE WAS SEEN DROPPING SOUTH JUST
NORTHWEST OF BAKER LAKE IN THE NORTHWEST TERRITORIES.

EXPECTING THE UPPER LEVEL TROUGH TO DIG FAR ENOUGH SOUTH INTO THE
GREAT LAKES REGION TO DRIVE ILL DEFINED SURFACE COLD FRONT SOUTH OF
THE MICHIGAN BORDER THURSDAY EVENING...PER 00Z GFS. ALTHOUGH...IT
LOOKS TO BE A REAL CLOSE CALL...AS SUBTROPICAL DISTURBANCE OVER THE
CENTRAL PLAINS SHEARS OUT AND PIECE OF ENERGY ADVANCES NORTHEAST
TOWARD THE SOUTHERN GREAT LAKES/NORTHERN OHIO VALLEY.

DEEP RIBBON OF MOISTURE (PW VALUES NEAR 2 INCHES) WILL BE JUST SOUTH
OF THE MICHIGAN BORDER DURING THE DAY THURSDAY. ENOUGH LOW LEVEL
BACKING FLOW AND DESTABILIZATION EXPECTED AHEAD OF ADVANCING COLD
FRONT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY
SOUTH HALF OF THE CWA. THE GOOD INSTABILITY AXIS WILL BE CLOSE
ENOUGH TO THE SOUTHERN MICHIGAN BORDER (PROVIDING POSSIBLE GOOD
INFLOW) TO AT LEAST CONTINUE THE SLIGHT CHANCE OF SEVERE ACROSS
SOUTH HALF OF THE CWA...AS MID LEVEL WINDS REMAIN STRONG...50 KNOTS.

00Z NAM BEST ILLUSTRATES THE PREVIOUSLY MENTIONED CONCERN THURSDAY
NIGHT WITH THE SHEARED OUT SHORTWAVE...AS THE FRONT GETS HUNG
UP...AND OVERRUNNING SHOWERS AND STORMS ARE INDICATED FOR THE SOUTH
HALF OF THE CWA. PLANNING ON PUTTING WEIGHT BEHIND OUR CURRENT
FORECAST...AND TAKING THE MIDDLE GROUND (00Z UKMET)...AND WILL ALLOW
FOR JUST A LOW CHANCE OF SHOWERS OVERNIGHT THURSDAY SOUTH OF M-59.

COOL CANADIAN HIGH WILL THEN BUILD INTO THE CENTRAL GREAT LAKES
FRIDAY AND SATURDAY...PERSISTING INTO SUNDAY. 00Z GFS/EUROPEAN ARE
STILL INDICATING A 500 MB CLOSED LOW DEVELOPING OVER THE WESTERN
GREAT LAKES BY THE SECOND HALF OF THE WEEKEND. QUESTIONS REGARDING
THE STRENGTH...EXACT POSITION...AND AVAILABLE MOISTURE REMAIN. STILL
CONCERNED WE MAY SEE A FEW SHOWERS IN THE SUNDAY NIGHT/MONDAY TIME
FRAME. 00Z GLOBAL MODEL INDICATES THE SHORTWAVE TROUGH AXIS MOVING
INTO THE CENTRAL GREAT LAKES...WITH AN ACTUAL SURFACE REFLECTION
DEVELOPING NEAR LAKE SAINT CLAIR ON MONDAY. IN ADDITION...THE
DISTURBANCE JUST EAST OF THE BAHAMAS MAY ALSO BECOME ABSORBED AND
SENT UP THE THE WESTERN SIDE OF THE APPALACHIANS...PROVIDING SOME
ADDITIONAL MOISTURE. WILL HOLD OFF ADDING POPS FOR CONTINUITY SAKE
(SURROUNDING OFFICES DRY)...AND WITH 00Z EUROPEAN INDICATING 850 MB
DEW POINT DEPRESSIONS OF 7+ C...IMPLYING IT MAY BE MORE SPRINKLES IF
ANYTHING OCCURS AT ALL.

&&

.PREV DISCUSSION...ISSUED 106 AM EDT WED JUN 21 2006

AVIATION...

00Z RUNS BACKING OFF OF THE CONVECTION DEVELOPING WITH THE FIRST
SHORTWAVE OVER THE MID MS RIVER VALLEY.  WILL HAVE BKN AC THROUGH
THE EARLY MORNING HOURS AND BRING SOME SHOWERS INTO EACH TAF SITE
AROUND 12Z. WILL HOLD ON THUNDER FOR THIS SHORTWAVE GIVEN THE NEW
MODEL RUNS...CURRENT TRENDS AND THE CHANCE BEING TOO LOW FOR A TEMPO
THUNDER GROUP AT ANY TAF SITE. THEN A BREAK IN ACTIVITY UNTIL LATE
IN THE AFTERNOON. WITH INSTABILITY REACHING MLCAPE IN EXCESS OF
2000 J/KG AND POTENT SHORTWAVE AND JET...EXPECT CONVECTION TO FIRE
BEFORE 21Z AND THEN MOVE ACROSS SOUTHEAST LOWER MICHIGAN THROUGH
ABOUT 02Z.  IN ADVANCE OF THE CONVECTION...ENOUGH MIXING TO HAVE
GUSTS INTO THE MID 20 KNOT RANGE DURING THE AFTERNOON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...DWD
LONG TERM....SF
AVIATION.....RBP

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 21, 4:49 AM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
449 AM EDT WED JUN 21 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-221000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
449 AM EDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. GENERALLY...SEVERE
THUNDERSTORMS ARE NOT EXPECTED THIS MORNING...THOUGH ISOLATED
STORMS COULD PRODUCE PENNY SIZED HAIL. ANY MORNING STORMS WILL
MOVE EAST AROUND 35 MPH.

THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING ARE LIKELY TO
PRODUCE DAMAGING WINDS...POSSIBLY AS HIGH AS 70 MPH...WITH A FEW
STORMS ALSO PRODUCING HAIL AS LARGE AS AN INCH IN DIAMETER.
ISOLATED TORNADOES ARE ALSO POSSIBLE. THESE STORMS WILL MOVE EAST
AROUND 40 MPH.

THERE WILL STILL BE A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT
TONIGHT SOUTH OF INTERSTATE 69...BUT ANY LATE NIGHT STORMS ARE
NOT EXPECTED TO BE SEVERE AS THEY MOVE EAST AROUND 30 MPH.

A WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA THIS AFTERNOON
AND COMBINE WITH A ROBUST UPPER LEVEL DISTURBANCE COMING OUT OF THE
CENTRAL PLAINS TO GIVE RISE TO THE HIGH THUNDERSTORM CHANCES
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY...AHEAD OF A
COLD FRONT CLEARING THE AREA THURSDAY EVENING. THERE IS A SLIGHT
CHANCE THAT THUNDERSTORMS COULD BE SEVERE THURSDAY AFTERNOON.

FINALLY...THERE IS ANOTHER CHANCE OF THUNDERSTORMS NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-221000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
449 AM EDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING. GENERALLY...SEVERE
THUNDERSTORMS ARE NOT EXPECTED THIS MORNING...THOUGH ISOLATED
STORMS COULD PRODUCE PENNY SIZED HAIL. ANY MORNING STORMS WILL
MOVE EAST AROUND 35 MPH.

THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING ARE LIKELY TO
PRODUCE HIGH WINDS...POSSIBLY AS HIGH AS 60 KNOTS...WITH A FEW
STORMS ALSO PRODUCING HAIL AS LARGE AS AN INCH IN DIAMETER.
ISOLATED WATERSPOUTS ARE ALSO POSSIBLE. THESE STORMS WILL MOVE
EAST AROUND 40 MPH.

THERE WILL STILL BE A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT
TONIGHT FROM THE ST CLAIR RIVER SOUTHWARD...BUT ANY LATE NIGHT
STORMS ARE NOT EXPECTED TO BE SEVERE AS THEY MOVE EAST AROUND 30
MPH.

A WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA THIS AFTERNOON
AND COMBINE WITH A ROBUST UPPER LEVEL DISTURBANCE COMING OUT OF THE
CENTRAL PLAINS TO GIVE RISE TO THE HIGH THUNDERSTORM CHANCES
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY...AHEAD OF A
COLD FRONT CLEARING THE AREA THURSDAY EVENING. THERE IS A SLIGHT
CHANCE THAT THUNDERSTORMS COULD BE SEVERE THURSDAY AFTERNOON.

FINALLY...THERE IS ANOTHER CHANCE OF THUNDERSTORMS NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED.

DWD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:41 PM EDTTornado WarningDTXLenawee64 min
Jun 21, 6:27 PM EDTTornado WarningDTXMonroe63 min
Jun 21, 6:34 PM EDTSpecial Marine WarningDTX86 min
Jun 21, 6:46 PM EDTTornado WarningDTXLenawee59 min
Jun 21, 6:57 PM EDTSevere Thunderstorm WarningDTXLivingston27 min
Jun 21, 7:56 PM EDTFlash Flood WarningDTXLenawee3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.